Background Ipilimumab has been approved to treat patients with late-stage melanoma and it has been associated with potentially fatal immunological adverse effects due to T cell activation and proliferation.
Purpose To analyse the causality of a fatal Suspected Serious Adverse Reaction (SSAR) related to ipilimumab in a patient diagnosed of unresectable stage IV metastatic melanoma (MM).
Materials and methods A 73 years old patient who received ipilimumab for a MM developed serious refractory diarrhoea with fatal outcome which was reported as a SSAR to treatment. Clinical records were reviewed and chronology of events and concomitant medication were built to analyse temporal sequence. Causality algorithms were applied that considered timing, effect of withdrawal, re-exposure and alternative explanations.
Results The patient was first diagnosed of Non-Hodgkin's Lymphoma, but after a biopsy of liver metastasis, a primary MM was diagnosed. He received first-line dacarbazine treatment, but was switched to second-line with ipilimumab due to the onset of tumorous fever. After two doses of ipilimumab, grade 3 diarrhoea appeared. Based on the recent description of immunologically mediated colitis, a SSAR report was issued by the caring physicians, and unsuccessful corticosteroid treatment was started. Empirical antibiotic treatment to cover possible pseudomenbranous colitis was also unsuccessful. Finally, a bowel biopsy diagnosed severe cytomegalovirus colitis. Despite ganciclovir treatment the patient died shortly after. Systematic approach to causality assessment concluded low suspect for ipilimumab, but probable causality of previous immunosuppressive chemotherapy.
Conclusions Secondary diarrhoea to ipilimumab treatment has been recently described, but a causality analysis could have considered other alternatives to explain patient's symptoms and cover potential alternative causes. Causality algorithms for SSARs can be a useful clinical tool for helping in clinical decisions.